Perrigo announced a voluntary recall to the retail level of 2 batches of its Children’s Guaifenesin Grape Liquid (100mg per 5mL) and 3 batches of its Children’s Guaifenesin DM Cherry Liquid (100mg/5mg per 5mL) supplied in 4oz bottles with dosage cups.
This recall was initiated due to some packages containing an oral dosing cup with incorrect dose markings. Perrigo had recently recalled certain dosing cups by its supplier. These products are indicated to help loosen phlegm and thin bronchial secretions to make coughs more productive. In addition, the Guaifenesin DM helps to temporarily relieve coughs due to minor throat irritations, the intensity of coughing, and the impulse to cough.
RELATED: APAP for Flu: Does It Help or Harm?
Using the products with incorrectly marked dosing cups is not likely to lead to serious side effects. However, consumers should be aware that an overdose of Guaifenesin DM Cherry Liquid could lead to hyperexcitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor, and coma. In addition, nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression, and death can occur.
At-risk populations, including those who are poor metabolizers of dextromethorphan, may experience an overdose by a factor of 3 if incorrect measuring levels are used. Small children who are poor metabolizers of dextromethorphan that use the incorrect dose regularly over several days may develop cumulative toxicity. An extreme overdose occurring in at-risk populations may require medical intervention, but most adverse effects are temporary and reversible.
Perrigo is alerting its distributors and customers, and is arranging for return of all recalled products. The affect lots for Guaifenesin grape Liquid are Lot # 5LK0592 and 5MK0340 with expiration dates of 08/2017. The affected lots for Guaifenesin DM Cherry Liquid are Lot # 5LK0528, 5LK0630, and 5LK0779 with expiration dates of 03/2017.
For more information call (888) 345-0479 or visit MucusReliefRecall.com.